Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Phoenix, AZ

July 25, 2005Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 25, 2005, 5:42 PM MST for Pinal County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 5:42 PM MST (00:42 UTC)
Expired
Jul 25, 2005, 6:45 PM MST
In force
63 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 20 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 260044
SVRPSR
AZC021-260145-
/O.NEW.KPSR.SV.W.0039.050726T0042Z-050726T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
542 PM MST MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA   THIS 
  INCLUDES THE CITIES OF...APACHE JUNCTION...RITTENHOUSE...
  GOLD CANYON...AND FLORENCE JUNCTION.

* UNTIL 645 PM MST

* AT 535 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF 
  APACHE JUNCTION...AND MOVING NORTH AND NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINGS
  RANCH.

LAT...LON 3346 11156 3317 11156 3321 11130 3346 11134

$$

HV
2 follow-up statements
000 
WWUS55 KPSR 260131
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
626 PM MST MON JUL 25 2005

AZC021-260145-
/O.CON.KPSR.SV.W.0039.000000T0000Z-050726T0145Z/
PINAL AZ-
626 PM MST MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES NORTH CENTRAL PINAL 
COUNTY UNTIL 645 PM...

SEVERE THUNDERSTORMS WHICH DEVELOPED SOUTH OF APACHE JUNCTION AND 
NEAR RITTENHOUSE AT 6 PM HAVE MOVED EAST TO THE AREA BETWEEN 
FLORENCE JUNCTION AND FLORENCE AT 625 PM...OR ALONG HIGHWAY 79.


LAT...LON 3346 11156 3317 11156 3321 11130 3346 11134

$$

HV
000 
WWUS55 KPSR 260145
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
641 PM MST MON JUL 25 2005

AZC021-260151-
/O.EXP.KPSR.SV.W.0039.000000T0000Z-050726T0145Z/
PINAL AZ-
641 PM MST MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PINAL COUNTY
EXPIRED AT 645 PM MST...

THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA SOUTH 
AND SOUTHEAST OF APACHE JUNCTION...INCLUDING THE JOHNSON RANCH...
FLORENCE JUNCTION OTHER NEARBY AREAS WAS ALLOWED TO EXPIRE AT 645 
PM.  

THUNDERSTORMS HAD DIMINISHED BELOW SEVERE LIMITS AT 640 PM.  HOWEVER 
THE ATMOSPHERE REMAINS MOIST AND UNSTABLE...AND THERE IS A RENEWED 
CHANCE FOR SHOWERS AND THUNDERSTORMS THIS EVENING.


LAT...LON 3346 11156 3317 11156 3321 11130 3346 11134

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:30 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 25, 4:30 PM MST, 1 hour 12 minutes before
AZZ020>028-CAZ030>033-260600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST MON JUL 25 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
VERY MOIST TROPICAL AIR WILL CONTINUE WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN MAINLY IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH
THIS EVENING. HIGH PRESSURE ALOFT FROM THE CALIFORNIA COAST WILL
GRADUALLY MOVE EAST...WITH GENERALLY ONLY A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA DURING MID
WEEK. THIS SYSTEM WILL ALSO BRING SOME WARMING. ONCE THE HIGH
PRESSURE SYSTEM REACHES THE 4 CORNERS...THE POSSIBILITY OF SHOWERS
AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE LOWER COLORADO RIVER
VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING WEEKEND.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS SOUTH-CENTRAL ARIZONA
TODAY MAINLY OVER THE HIGHER TERRAIN AND AREAS NEAR THE HIGHER
TERRAIN. NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE STORMS WITH
STRONG GUSTY DAMAGING WINDS AND FLASH FLOODING IN FAR NORTHEAST
MARICOPA COUNTY AND SOUTHERN GILA COUNTY IN THE SALT RIVER LAKES
RECREATIONAL AREA PUNKIN CENTER. THESE SHOWERS AND THUNDERSTORMS
WERE ASSOCIATED WITH THE SOUTHERN END OF A WEAK LOW PRESSURE SYSTEM
MOVING EAST IN A MOIST AND UNSTABLE AIRMASS ACROSS THE AREA. THERE
WERE ALSO ISOLATED SHOWERS AND THUNDERSTORMS OVER JOSHUA TREE
NATIONAL PARK THIS AFTERNOON. OTHERWISE SKIES WERE MOSTLY SUNNY WITH
SOME CUMULUS CLOUDS ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA
TODAY. TEMPERATURES WERE GENERALLY A FEW DEGREES WARMER AND HUMIDITY
WAS SLIGHTLY LOWER.

HIGH PRESSURE ALOFT HAS BEEN TO OUR EAST AND TO OUR WEST OFF THE
CALIFORNIA COAST. THE HIGH PRESSURE SYSTEM OFF THE CALIFORNIA COAST
WILL MOVE SLOWLY EAST...REACHING THE 4 CORNERS BY THE END OF THE
WEEK. AS THIS HAPPENS...SOME RELATIVELY DRIER AIR WILL KEEP SHOWERS
AND THUNDERSTORMS AWAY FROM SOUTHEAST CALIFORNIA AND THE LOWER
COLORADO RIVER VALLEY INCLUDING YUMA TUESDAY THROUGH THURSDAY OR
FRIDAY. THERE WILL ALSO BE ONLY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE REMAINDER OF SOUTHWEST ARIZONA...AND
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TUESDAY
THROUGH THURSDAY OR FRIDAY. IN ADDITION...THIS SYSTEM WILL BRING
SOME WARMING TO THE ENTIRE AREA.

ONCE THE HIGH PRESSURE SYSTEM REACHES THE 4 CORNERS...THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE
LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING
WEEKEND.

&&

.AVIATION...
DISCUSSION FOR THE 0000 GMT TAFS. SCATTERED THUNDERSTORMS OVER THE
HIGHER TERRAIN NEAR THE PHOENIX METROPOLITAN AREA WILL QUITE LIKELY
PRODUCE GUSTY WIND OUTFLOWS OF 20 TO 25 KNOTS BEFORE 0100 GMT.
ADDITIONAL STORM DEVELOPMENT CLOSER TO THE TAF SITES WILL BE SPOTTY
BUT COULD STILL DIRECTLY AFFECT KPHX AND KIWA WITH BRIEF HEAVY RAIN
AND WIND GUSTS TO 35 KNOTS BETWEEN 0000 AND 0300 GMT. KIPL MAY
EXPERIENCE A MODEST WIND OUTFLOW FROM STORMS OVER THE SAN DIEGO
COUNTY MOUNTAINS AND BAJA CALIFORNIA. KYUM AND KBLH ARE LEAST LIKELY
TO BE IMPACTED BY STORM ACTIVITY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 25, 5:56 AM MST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
556 AM MST MON JUL 25 2005

AZZ021>023-026>028-260203-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
556 AM MST MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

AZZ020-025-CAZ031>033-260203-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
556 AM MST (556 AM PDT) MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND BLOWING
DUST TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS TUESDAY. NO HAZARDOUS WEATHER
EXPECTED WEDNESDAY THROUGH SUNDAY.

CAZ030-260203-
JOSHUA TREE NATIONAL PARK/JTNP/-
556 AM PDT MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS TODAY
AND TONIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS TUESDAY. NO HAZARDOUS WEATHER EXPECTED
WEDNESDAY THROUGH SUNDAY.

AZZ024-260203-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
556 AM MST MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS.

DKS

In the hours before

Local storm report, Jul 25, 2:21 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
221 PM MST MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
07/24/2005                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            REPORTS OF 2 TO 3 INCHES OF RAIN IN THE PARK. PINTO
            CANYON ROAD BETWEEN PARK HEADQUARTERS AND COTTONWOOD
            VISITOR CENTER IS CLOSED DUE TO FLOOD DAMAGE. ROAD IS
            EXPECTED TO REMAIN CLOSED FOR 2 WEEKS. ACCESS ROAD TO 49
            PALMS REC AREA CLOSED DUE TO WASHOUTS. IN JUMBO ROCKS
            CAMPGROUND 1/3 OF PICNIC TABLES BURIED BY DEBRIS AND
            LARGE DUMPSTER SWEPT DOWN A WASH.

&&

MFOWLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:57 AM MSTSevere Thunderstorm WarningPSRGila63 min
Jul 26, 11:58 AM MSTSevere Thunderstorm WarningPSRPinal62 min
Jul 26, 12:02 PM MSTFlash Flood WarningPSRMaricopa58 min
Jul 26, 12:24 PM MSTFlash Flood WarningPSRGila66 min
Jul 26, 12:57 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Jul 26, 3:25 PM MSTFlash Flood WarningPSRGila65 min
Jul 26, 3:26 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa64 min
Jul 26, 3:31 PM MSTFlash Flood WarningPSRMaricopa59 min
Jul 26, 4:23 PM MSTSevere Thunderstorm WarningPSRMaricopa67 min
Jul 26, 4:58 PM MSTFlash Flood WarningPSRMaricopa62 min
Jul 26, 4:58 PM MSTSevere Thunderstorm WarningPSRMaricopa62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.